Florida, 2019

Flash Flood and Hail in Florida, May 28, 2019

May 28, 2019 · NWS JAX · 9 events in 5 counties and zones

Very high atmospheric moisture content and weak steering flow due to an upper ridge over the local area favored locally heavy rainfall in sea breeze induced storms. Very hot and unstable conditions produced a few pulse severe storms with wet downbursts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$13,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Very high atmospheric moisture content and weak steering flow due to an upper ridge over the local area favored locally heavy rainfall in sea breeze induced storms. Very hot and unstable conditions produced a few pulse severe storms with wet downbursts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at May 28, 8:32 AM EST, 6 hours 40 minutes earlier.

Area forecast discussion, May 28, 8:32 AM EST, 6 hours 40 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
932 AM EDT Tue May 28 2019

.UPDATE...
A few showers developed this morning across interior northeast
Florida, but they have since dissipated. It was a warm morning,
with temperatures already in the low to mid 80s across the region.
Another hot day with near record high temperatures can be
expected, with highs in the upper 90s to low 100s across the
interior, and the mid 90s along the beaches. Heat indices 100-105F
are forecast.

Upper level high pressure will remain centered over the eastern
Gulf to central Florida today. Surface high pressure ridge axis
was located to the south and southeast of the region, with a light
west to northwest flow. Sea breeze boundaries will move inland
this afternoon, and isolated to widely scattered showers and
storms are expected to develop once again across interior
northeast Florida and west of I-95 in southeast Georgia. The
showers/storms will continue into the evening hours before
dissipating.

&&

.AVIATION...
VFR conditions will prevail through the period. A few showers or
storms could get near the northeast Florida TAF sites in the late
afternoon to early evening. Light west northwest to northwest
winds will become southeast along the coast in the mid to late
afternoon as an east coast sea breeze moves inland. Light winds
are expected overnight.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG 100  74  99  71 /  10   0  10  10
SSI  95  79  94  76 /  10   0   0   0
JAX  99  75  98  72 /  20   0  10   0
SGJ  94  73  93  72 /  10   0   0   0
GNV 100  71  98  69 /  30  30   0   0
OCF  97  71  97  68 /  20  20   0   0

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

Kennedy/Enyedi/Bricker

In the hours before

Special weather statement, May 28, 2:42 PM EST, 30 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
342 PM EDT Tue May 28 2019

FLZ025-125-282015-
Inland Duval FL-Coastal Duval FL-
342 PM EDT Tue May 28 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DUVAL COUNTY UNTIL
415 PM EDT...

* At 341 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm over Oceanway, or near Jacksonville
  International Arpt. This storm was nearly stationary.

* Winds in excess of 45 mph and pea size hail possible with this
  storm.

* Locations impacted include...
  Oceanway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 3048 8167 3052 8152 3043 8149 3040 8164
TIME...MOT...LOC 1941Z 341DEG 2KT 3046 8159

SHASHY
Local storm report, May 28, 2:43 PM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Jacksonville FL
343 PM EDT TUE MAY 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             2 NE LAKESIDE           30.15N 81.74W
05/28/2019  M0.25 INCH       Clay               FL   TRAINED SPOTTER

            PEA SIZED HAIL WAS REPORTED AS HAVING FALLEN FOR 3-4
            MINUTES.

&&

WCORLESS
Special weather statement, May 28, 2:44 PM EST, 28 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
344 PM EDT Tue May 28 2019

FLZ140-282015-
Eastern Marion FL-
344 PM EDT Tue May 28 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MARION COUNTY UNTIL
415 PM EDT...

* At 343 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm near Juniper Springs, moving south
  at 5 mph.

* Small hail and winds in excess of 45 mph possible with this storm.

* This storm will remain over mainly rural areas of southeastern
  Marion County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 2901 8184 2903 8185 2904 8186 2918 8180
      2918 8164 2905 8164 2905 8166 2898 8166
TIME...MOT...LOC 1943Z 007DEG 4KT 2912 8173

SHASHY
Special weather statement, May 28, 2:55 PM EST, 17 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
355 PM EDT Tue May 28 2019

FLZ025-125-282030-
Inland Duval FL-Coastal Duval FL-
355 PM EDT Tue May 28 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DUVAL COUNTY UNTIL 430 PM
EDT...

* At 354 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm over Jacksonville. This storm was
  drifting south near 5 mph.

* Small hail and winds in excess of 45 mph possible with this storm.

* Locations impacted include...
  Jacksonville, Arlington, Ortega, Craig Field, Normandy, Riverside,
  San Marco and Tallyrand.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 3036 8181 3043 8166 3033 8150 3030 8150
      3023 8176
TIME...MOT...LOC 1954Z 331DEG 3KT 3035 8168

SHASHY
Local storm report, May 28, 2:58 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Jacksonville FL
358 PM EDT TUE MAY 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HAIL             3 E ARLINGTON           30.33N 81.55W
05/28/2019  M0.25 INCH       Duval              FL   TRAINED SPOTTER

            PEA SIZED HAIL REPORTED AS HAVING FALLEN 1 MILE WEST OF
            REGENCY SQUARE.

&&

WCORLESS

The radar

The Jacksonville radar (KJAX), 19 km away, was scanning. The volume nearest the first event began at 20:11 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 lightning, 2 heavy rain, 1 hail, 1 flash flood. Local standard time, as filed.

Hail, Duval

When
May 28, 3:12 PM EST
Where
Duval County, 0.6 mi W of Arlington
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
30.330, -81.610

Nickel size hail was reported over the Arlington Expressway.

Lightning, Duval

When
May 28, 3:16 PM EST
Where
Duval County, 0.6 mi W of Jacksonville
Property damage
$2,000
Reported by
Public
Coordinates
30.350, -81.680

Lightning caused as structure fire at 2304 N Myrtle Avenue. The cost of damage was unknown but estimated for Storm Data.

Thunderstorm Wind, Duval

When
May 28, 3:30 PM EST
Where
Duval County, 2.16 mi SSE of Simpson Yard
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
30.320, -81.720

A power line pole was blown down along Interstate 10, about 2 miles west of I-95.

Lightning, Duval

When
May 28, 3:34 PM EST
Where
Duval County, Yukon
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
30.230, -81.700

Lightning strikes caused a fire in a hangar at Naval Air Station Jacksonville. The cost of damage was unknown, but it was estimated for inclusion of the event in Storm Data.

Flash Flood, Duval

When
May 28, 3:52 PM EST to 4:25 PM EST
Where
Duval County, 2.39 mi SSW of Jacksonville to 1.38 mi SE of Jacksonville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
30.320, -81.690

Emergency management and broadcast media reported flash flooding in downtown Jacksonville. At 4:52 pm, the media relayed photos on social media of water pooling inside the parking garage of a local business. The time of this rainfall flooding was on radar. At 5:10 pm, emergency management reported flooding outside of the McCoys Creek basin in downtown Jacksonville. There was not structure flooding at the time, with radar estimates of 2-3 inches/hour in this area. At 5:20 pm, local media reported flooding over Stockton Street in downtown Jacksonville with a video of vehicles driving through 1-1.5 of flood water submerging car tires and wheel wells. At 5:25 pm, Jacksonville Fire Rescue was responding to flood water entering the Jacksonville Downtown Public Library. The Libaray was closed due to water in the building. At 5:25 pm, media relayed a social media report of fire rescue on scene at the intersection of Market and Orange Streets in Jacksonville due to flood waters. This location was within the Hogan's Creek River Basin which is susceptible to flash floods.

Thunderstorm Wind, St. Johns

When
May 28, 4:20 PM EST
Where
St. Johns County, 2.76 mi S of Armstrong
Measured
45 kt (52 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
29.710, -81.450

Trees were blown down on a home. A trampoline was blown into a nearby field. The time of event was based on radar. The cost of damage was unknown but estimated for the inclusion of the event in Storm Data.

Heavy Rain, Alachua

When
May 28, 5:00 PM EST to 7:40 PM EST
Where
Alachua County, 1.93 mi ENE of Newberry
Reported by
Mesonet
Coordinates
29.660, -82.590

A Weather Underground site reported 2.94 inches of rainfall in 2 hrs and 40 minutes.

Heavy Rain, Gilchrist

When
May 28, 5:00 PM EST to 8:00 PM EST
Where
Gilchrist County, 4.42 mi ENE of Tyler
Reported by
COOP Observer
Coordinates
29.670, -82.700

The observer measured 3.18 inches of rainfall in 3 hours.

Thunderstorm Wind, Baker

When
May 28, 5:30 PM EST
Where
Baker County, 0.69 mi N of Sanderson
Measured
45 kt (52 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
30.260, -82.270

Baker County Law Enforcement Social Media showed a picture of a large tree blown down onto a home roof and a few other trees down at a residence on Abernathy Circle near County Road 127. The cost of damage was unknown but estimated for Storm Data.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2019Every state in 2019This day in weather historyWarnings in Florida, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 819130, 819133, 819135, 819134, 819129, 819136, 819131, 819132, 819137.